Alert archive / New York / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 118, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Aug 3, 2006, 4:22 PM EDT for Ulster County, New York. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 3, 2006, 4:22 PM EDT (20:22 UTC)
- Expired
- Aug 3, 2006, 5:15 PM EDT
- In force
- 53 min
- Issued by
- NWS Albany, NY
- Area
- Counties, with a storm outline in the text
County Ulster County, NY
The radar
The Albany radar (KENX), 79 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 3, 2:41 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1378 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 1274 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:45 PM EDT, 37 minutes earlier.
Area forecast discussion, Aug 3, 3:45 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 345 PM EDT THU AUG 3 2006 .SYNOPSIS... SURFACE TROF WITH COLD FRONT LAY ACROSS THE SOUTHERN SHORE OF LAKE ONTARIO EAST JUST NORTH OF THE MOHAWK VALLEY INTO CENTRAL VERMONT. THE FRONT AND TROF SEPARATE A HOT AND HUMID AIR MASS WHICH COVERS MOST OF THE EASTERN HALF OF THE COUNTRY FROM A MUCH COOLER AND DRIER CANADIAN AIR MASS. THE PATTERN AT 500 HPA IS ZONAL ACROSS MOST OF THE CONTINENTAL US WITH A LOW OFF THE LABRADOR COAST...A WEAK HIGH OVER NORTH CENTRAL CANADA...AND A SECOND LOW OFF ALASKA...WITH THE NORMAL 500 HIGH PRESSURE AREAS OFF THE SOUTHEAST AND SOUTHWEST COASTS. THERE WAS A HIGH OVER THE ROCKIES AND ANOTHER HIGH ON THE GULF COAST WITH A LOW IN THE TROF SOUTH OF CHICAGO. && .SHORT TERM /TONIGHT THROUGH SATURDAY/... THE BATTLE BETWEEN THE TWO AIR MASSES WILL CONTINUE OVER THE REGION TODAY WITH A FAVORABLE ENVIRONMENT FOR WIDESPREAD CONVECTION AHEAD OF AND ALONG THE FRONTAL BOUNDARY. THE STORM PREDICTION CENTER HAS THE SOUTHERN PART OF THE FORECAST AREA IN A SEVERE THUNDERSTORM WATCH UNTIL 10 PM PRIMARILY FOR DAMAGING WINDS. IN SPITE OF A WET BULB ZERO HEIGHT OVER 13K FEET THERE HAVE BEEN SEVERAL CASES OF HAIL REPORTED TO THE WEST OF OUR FORECAST AREA. OUR MORNING SOUNDING DID SHOW A SMALL CAP AROUND 850 HPA WITH AN UNMODIFIED CAPE OF 1950 J/KG ABOVE AN LFC OF 712 HPA. OUR PW VALUE OF 1.86 INCHES SUGGESTS THAT PLENTY OF MOISTURE IS AVAILABLE WITH AN IMPRESSIVE LIFTED INDEX OF MINUS 5. TORRENTIAL RAINFALL FROM THE CONVECTION IS PRETTY MUCH A NO-BRAINER WITH THE GOOD NEWS THAT WINDS ALOFT WILL BE IN THE 40 TO 50 KNOT CATEGORY SO THE CELLS WILL ZIP ALONG AT A GOOD PACE. THE BAD NEWS IS THE WIND DIRECTION IS NOT MUCH DIFFERENT FROM THE FRONTAL ORIENTATION WHICH SUGGESTS THAT TRAINING OF THE HP CELLS COULD BE A REAL PROBLEM TODAY WITH LOCALIZED FLASH FLOODING A POSSIBILITY WHERE THE STREAK OF HEAVIEST PRECIPITATION ENDS UP FALLING. NCEP APPEARS TO BE PRETTY MUCH FOLLOWING THE GFS IN SLOWLY DROPPING THE FRONT THROUGH THE FORECAST AREA DURING THE DAY TODAY...THEN STALLING IT OVER OUR SOUTHERN ZONES AS A LOW MOVES ALONG THE FRONTAL BOUNDARY FROM THE WEST WITH ANOTHER SURGE OF SHOWERS AND THUNDERSTORMS THIS EVENING WHICH ARE LIKELY TO CONTINUE PAST MIDNIGHT. ONCE THESE MOVE THROUGH THE HIGH TO THE WEST WILL PUSH THE FRONT AND ITS ASSOCIATED WEATHER OFF THE COAST OF LONG ISLAND WHICH SHOULD OCCUR AROUND OR SHORTLY AFTER DAYBREAK FRIDAY. ANOTHER LOW FORMS A WAVE ALONG THE FRONTAL BOUNDARY ON FRIDAY BUT IT SHOULD STAY WELL TO THE SOUTH AS A SECOND FRONT SLIPS IN THROUGH THE BACK DOOR AHEAD OF THE CANADIAN HIGH. ON SATURDAY THE CANADIAN HIGH MOVES ACROSS THE AREA WHICH SHOULD RESULT IN A VERY PLEASANT DAY TO SPEND OUTDOORS AFTER ALL THE HEAT AND HUMIDITY OF THE LAST FEW DAYS...WITH AFTERNOON TEMPERATURES IN THE LOW TO MID 80S AND DEW POINTS NEAR 60. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... THE HIGH MOVES OFF THE NEW ENGLAND COAST SUNDAY RESULTING IN A RETURN OF WARMER AND MORE HUMID AIR INTO THE REGION AROUND THE WEST BUT THIS SURGE OF WARM AND HUMID AIR SHOULD BE SHORT-LIVED AS AN UPPER TROF ROTATES THROUGH THE AREA SUNDAY NIGHT AND A STRONG CANADIAN HIGH PUSHES ANOTHER COLD FRONT THROUGH THE AREA DURING THE DAY MONDAY...RESULTING IN SHOWERS AND THUNDERSTORMS. THE FRONT SHOULD BE PRETTY MUCH THROUGH THE FORECAST AREA BY LATE MONDAY EVENING WITH COOLER AND DRIER AIR TAKING OVER FOR THE REMAINDER OF THE WEEK...WITH ABUNDANT SUNSHINE...AND MUCH MORE PLEASANT TEMPERATURES WITH HIGHS 75 TO 85 AND LOWS NEAR 60 IN THE HUDSON VALLEY AND 45 TO 55 IN THE COOLER MOUNTAIN REGIONS. && .AVIATION... GENERALLY VFR CONDITIONS THROUGH THE PERIOD WITH CIGS/VSBYS LOWERING TO MVFR AND POSSIBLY IFR VALUES IN SCT SHRA/TSRA. THE TSRA ARE MOST LIKELY AT KALB/KPOU...PRIMARILY BETWEEN 21Z AND 05Z...WITH KPOU THE MOST LIKELY TO GET STRONG TSRA. BETWEEN 06Z AND 13Z...THERE MAY ALSO BE REDUCTIONS TO MVFR CIGS/VSBYS DUE TO BR AND LOWER CEILINGS IN COOLER AIR IMMEDIATELY BEHIND THE COLD FRONT THAT WILL SINK SOUTH THROUGH EASTERN NEW YORK THIS EVENING AND TONIGHT. && .HYDROLOGY... THE RIVERS IN EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND ARE ONLY SLIGHTLY ABOVE NORMAL FOR THIS TIME OF YEAR. THE SHOWERS AND THUNDERSTORMS WILL RESULT IN SOME FLOW INCREASES BUT FOR THE MOST PART RIVERS SHOULD REMAIN BELOW HALF BANKFULL. LOCALLY HEAVY RAIN FROM THUNDERSTORMS TRAINING IN LINE WILL RESULT IN SHARP RISES TO NEAR BANKFULL FOR STREAMS AND SMALLER RIVERS WHICH ARE IN THE IMMEDIATE AREA...AND FLOODING OF ROADS AND PARKING AREAS COULD OCCUR SHOULD THE DOWNPOURS OCCUR OVER A BUILT UP AREA. RAINFALL IS LIKELY TO BE HEAVIEST FROM THE CATSKILLS...CAPITAL DISTRICT... AND BERKSHIRES SOUTH. ANOTHER ONE TO THREE TENTHS OF AN INCH OF RAIN IS EXPECTED MONDAY WITH THE FRONTAL PASSAGE...BUT ASIDE FROM THAT THE REST OF THE PERIOD STARTING FRIDAY AFTERNOON SHOULD BE DRY. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...HEAT ADVISORY FOR CTZ001-013 UNTIL 7 PM TODAY. MA...NONE. NY...HEAT ADVISORY FOR NYZ059-060-064>066 UNTIL 7 PM TODAY. VT...NONE. && SYNOPSIS...RCK SHORT TERM...RCK LONG TERM...RCK AVIATION...GJM HYDROLOGY...RCK
Hazardous weather outlook, Aug 3, 3:08 PM EDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 308 PM EDT THU AUG 3 2006 CTZ001-013-NYZ059-060-064>066-041915- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-EASTERN GREENE- WESTERN COLUMBIA-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS- 308 PM EDT THU AUG 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID HUDSON VALLEY AND LITCHFIELD COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORM WATCH 684 IN EFFECT UNTIL 10 PM. HEAT ADVISORY IN EFFECT UNTIL 7 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ACTIVITATED FOR THE FOLLOWING COUNTIES...ULSTER...DUTCHESS...LITCHFIELD. MAZ001-025-NYZ058-061-063-041915- NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-WESTERN GREENE- EASTERN COLUMBIA-WESTERN ULSTER- 308 PM EDT THU AUG 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE BERKSHIRES...EASTERN CATSKILLS AND TACONICS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORM WATCH 684 IN EFFECT UNTIL 10 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ACTIVATED IN THE FOLLOWING COUNTIES...BERKSHIRE...GREENE AND COLUMBIA. NYZ032-033-038>043-047>054-082>084-VTZ013>015-041915- NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON- MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON- SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY- SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-NORTHERN FULTON- SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM- EASTERN WINDHAM- 308 PM EDT THU AUG 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CAPITAL DISTRICT...SOUTHERN ADIRONDACKS...LAKE GEORGE SARATOGA REGION...MOHAWK VALLEY AND SOUTHERN VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT NON SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING. THESE STORMS MAY PRODUCE GUSTY WINDS TO 30 MPH AND A BRIEF PERIOD OF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. OKEEFE/KL
In the hours before
Special weather statement, Aug 3, 4:12 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 412 PM EDT THU AUG 3 2006 NYZ063-064-032115- EASTERN ULSTER NY-WESTERN ULSTER NY- 412 PM EDT THU AUG 3 2006 ...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ULSTER COUNTY THROUGH 515 PM... AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED 18 MILES WEST OF NAPANOCH...OR ABOUT OVER LOCH SHELDRAKE...AND MOVING EAST AT 30 MPH. WINDS OF THIS MAGNITUDE MAY DOWN TREE LIMBS...AND CAN PROPEL LOOSE OUTDOOR OBJECTS. THE THUNDERSTORMS WILL BE NEAR... NAPANOCH AND ELLENVILLE BY 440 PM EDT KERHONKSON BY 445 PM EDT NEW PALTZ...MODENA AND 6 MILES SOUTH OF TILLSON BY 505 PM EDT HIGHLAND BY 510 PM EDT KL
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 5:00 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess | 60 min |
Nearby
Severe Thunderstorm Warnings in New York, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.